Baby's dark brown eyes(left) turn indigo blue (right).
In an unusual instance of a medical side effect, a 6-month-old boy's dark brown eyes turned deep blue after receiving a common COVID-19 treatment.
According to the medical journal Frontiers in Paediatrics, the baby, who lives in Thailand, was diagnosed with COVID-19 after suffering from a fever and a cough for a day. He had been treated with favipiravir medicine for 3 days, and the treatment helped improve the COVID symptoms. However, merely 18 hours after starting the medication, the child's mother observed a change in her baby's eye colour, which transitioned from dark brown to bright blue.
The physician ordered the treatment to be stopped after observing the colour change, which returned to its original brown colour five days after favipiravir was stopped.
"No bluish discoloration was observed in other areas such as skin, nails, or oral and nasal mucosa. Symptoms improved after 3 days of favipiravir therapy. The paediatrician advised that the patient discontinue therapy because of favipiravir-induced corneal discoloration. The cornea returned to normal colour on Day 5 after stopping the medicine," the authors of the medical report said.
It's worth noting that favipiravir, the antiviral treatment approved by the Thai Ministry of Public Health in 2022, is intended for children experiencing mild to moderate symptoms of COVID-19.
In a comparable incident that occurred in 2021, a 20-year-old man in India reported the initial occurrence of an unusual adverse reaction to the treatment. On the second day of receiving favipiravir treatment, his originally dark brown eyes had transformed into a bright blue colour.
In the conclusion of the report, the medical experts mentioned that "this case report highlights an unusual adverse effect of favipiravir therapy in the youngest known patient receiving the drug for the treatment of SARS-CoV-2 infection. While favipiravir is currently the mainstay of oral antiviral treatment for children with COVID-19, its safety profile in children who are still in the developmental stage is uncertain."